During chemotherapy, nails become brittle and dry and may develop lines and ridges. Nails can also darken with certain chemo drugs, Ades says. The effects are temporary, but can last for months.

Certain chemo drugs called taxanes, which are frequently used to treat breast, prostate, and lung cancer, are commonly associated with nail problems. The nail can actually separate from its bed, Lacouture says. To minimize the effect of taxanes on their nails and the flow of blood to their hands and feet, some patients cool their hands and feet with special cooling gloves during the infusion of the drugs.

Any nail inflammation — or for that matter, any skin rash — that becomes open or produces discharge should be a warning sign. It could be infected and should be seen by your doctor so that it can be treated, if necessary, with the appropriate antibiotics, says Lacouture.

For home care, patients with signs of infection in separated nails can soak their fingers or toes in a solution of white vinegar and water for 15 minutes every night. It kills the bacteria and dries the areas out.